A Seattle woman suffering from multiple sclerosis, who also recently underwent hip surgery, went to her local pharmacy to have her prescriptions filled.
When the woman went to take her pills, she noticed that something was a bit off. She knew that thecapsule was supposed to be white and green and have the numbers “293” imprinted on it, with a 250 milligram dose of her medication. Instead,however, she saw that the pill was light green and dark green, and had the number “294,” indicating that it was in fact a 500 milligram pill. It was then that she realized she had been ingesting doublethe prescribed dose for at least two days.
While it turns out that the printing and information on the label for her prescription pill bottle was correct, apparently the pharmacist at the Rite Aid where her prescription was filled gave her the incorrect dose. In a statement the woman reiterated that her doctor prescribed her medications in order to accommodate her MS, and that the potential impact on her health due to the double dosing is currently unknown.
In a statement regarding the incident, a Rite Aid spokesman stated that their company has a seven point check for accuracy for each prescription before it leaves the pharmacy. The company is now investigating to see if that procedure was followed, and will potentially require retraining for its employees.
It is critical to always review your prescriptions in order to ensure you are taking the correct medication, and the correct dosage. It is also important to fully understand the instructions provided by your healthcare professional. Remember that your doctor and/or pharmacist are there to answer your questions.
Additionally, pharmacists working in retail settings may have internal pressure to fill prescriptions at a certain predetermined rate. This pressure for quantity can lead to quality suffering. Pharmacists are human, and do occasionally make mistakes. But these mistakes can potentially lead to injury, or in some cases death. When the policies for ensuring prescriptions have been filled properly are not followed, patients can suffer. Aside from filling prescriptions at incorrect dosages, one can imagine what might happen if pills that look similar, such as being the same shape and color, become mixed behind the counter. Administering an incorrect medication altogether could implicate allergies or drug incompatibilities, leading to potentially deadly, if not inconvenient side effects.
The attorneys at Lebowitz & Mzhen can assist victims of medication errors, who have been harmed by taking drugs that have been prescribed, administered, or dispensed incorrectly. You can contact us today through our website, or by calling (800) 654-1949 in order to schedule your free and confidential consultation regarding case.
More Blog Posts:
Lawmakers Attempt to Strengthen Regulation of Compounding Pharmacies, Pharmacy Error Injury Lawyer Blog, published January 26, 2013
Pharmacy and Surgical Errors Lead to Hefty Fines for Hospitals, Pharmacy Error Injury Lawyer Blog, published December 26, 2012
In an Effort to Reduce Medication Errors, San Diego Hospital Implements High Tech Program, Pharmacy Error Injury Lawyer Blog, published December 19, 2012